Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Melbourne, FL

June 7, 1998Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 7, 1998, 2:50 PM EDT for Orange County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1998, 2:50 PM EDT (18:50 UTC)
Expired
Jun 7, 1998, 3:40 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 071850 RRA
SVRMLB
FLC095-071940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT SUN JUN 7 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     EASTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 340 PM EDT

* AT 250...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 1 MILE SOUTH OF CHRISTMAS.  MOVEMENT WAS SOUTHEAST AT
  5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    THE BEELINE EXPRESSWAY THROUGH 315 PM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:00 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT SUN JUN 7 1998

SEA BREEZE HAS FORMED AND PUSHED INLAND 20-25 MILES ACROSS NORTHERN
CWA AND 10-15 MILES ACROSS THE SOUTHERN COUNTIES. LOW LEVEL
CONVERGENCE/MOISTURE POOLING ALONG BOUNDARY RESULTING IN FEW RAPIDLY
DEVELOPING SHOWERS OVER THE PAST 20 MINS. EXPECT 20/30 PERCENT
COVERAGE OF SHOWERS/STORMS NEAR BOUNDARY INTERACTIONS NEXT FEW HOURS.

ILL DEFINED FRONTAL BOUNDARY ACROSS NORTH CENTRAL PENINSULA WILL
DISSIPATE OVER CENTRAL OR SOUTH CENTRAL FLORIDA BY EARLY MONDAY.
BUILDING SURFACE HIGH TO THE NORTH WILL CAUSE SIGNIFICANT AND
WELCOMED CHANGE IN LARGE SCALE FLOW PATTERN TO EASTERLY COMPONENT
MONDAY AND TUESDAY. RESULT WILL BE TEMPS NEAR CLIMO
MONDAY/TUESDAY...BUT CONTINUED DRY.

ALOFT...DOMINANT ANTICYCLONE BECOMES RE-ESTABLISHED OVER THE GULF BY
EARLY IN THE WEEK WITH STRONG RIDGING DEVELOPING OVER FLORIDA. THIS
PATTERN WILL CAUSE TEMPS TO BECOME A CATE0GORY ABOVE CLIMO BY MID
WEEK...HOWEVER EASTERLY SURFACE FLOW WILL PRODUCE HOTEST WX ACROSS
WEST CENTRAL PENINSULA FOR A CHANGE...AT LEAST FOR A WHILE.

SPRATT

In the hours before

Special weather statement, Jun 7, 10:45 AM EDT, 4 hours 5 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-072359-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SUN JUN 7 1998

...LONG AWAITED BREAK FROM RECORD HIGH TEMPERATURES...
...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...HIGH FIRE DANGER ACROSS PORTIONS OF EAST CENTRAL FLORIDA...

A WEAK COLD FRONT WILL DROP SOUTH THROUGH CENTRAL FLORIDA BY THIS
EVENING. SOME CLOUDS AND A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONT. ALTHOUGH AFTERNOON HIGH TEMPERATURES WILL
REACH THE 90S...THEY WILL NOT REACH THE RECORD LEVELS OF THE PREVIOUS
SEVERAL DAYS.

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AHEAD OF
THE WEAKENING FRONT...ESPECIALLY WITHIN THE COASTAL COUNTIES FROM
NEAR CAPE CANAVERAL SOUTH TO LAKE OKEECHOBEE. STORM MOVEMENT WILL BE
SOUTHEAST AT 15 MPH.

WILDFIRE DANGER IS VERY HIGH AND OPEN BURNING IS NOT PERMITTED IN
VOLUSIA COUNTY. FIRE DANGER IS ALSO VERY HIGH ACROSS MANY OTHER
PORTIONS OF EAST CENTRAL FLORIDA...ESPECIALLY THE COUNTIES OF
LAKE...SEMINOLE...ORANGE...AND BREVARD. VISIBILITIES IN SOME
LOCALIZED AREAS OF THESE COUNTIES WILL BE REDUCED TO BELOW 2 MILES IN
SMOKE DUE TO FIRES. DO NOT BURN YARD TRASH AND BE CAREFUL WITH ALL
KINDS OF FIRE. IF YOU SEE SUSPICIOUS SMOKE...CALL 911.

SPECIFIC INFORMATION FOR EMERGENCY MANAGERS AND FIRE PERSONNEL WITHIN
VOLUSIA...SEMINOLE...ORANGE...LAKE...AND NORTHERN BREVARD COUNTIES
VALID THROUGH 7 PM...

MAX TEMPERATURE...90-93 DEGREES
MIN RELATIVE HUMIDITY...40 TO 45 PERCENT
20 FT WIND DIRECTION...NORTHWEST AT 10 MPH BECOMING NORTH AT 15 MPH
WITH GUSTS UP TO 20 MPH BY NOON. WINDS ALONG THE COAST NORTH OF CAPE
CANAVERAL MAY BECOME NORTH NORTHEAST.
CLOUD COVER...5 TO 8 TENTHS DECREASING TO 3 TENTHS OR LESS THIS
AFTERNOON
RAIN CHANCE...20 PERCENT DECREASING THIS AFTERNOON

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:58 PM EDTSevere Thunderstorm WarningMLBBrevard47 min
Jun 7, 6:44 PM EDTSevere Thunderstorm WarningMLBOsceola46 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.